What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 28, 4:42 AM PST, 1 hour 18 minutes earlier.
Area forecast discussion, Dec 28, 4:42 AM PST, 1 hour 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
442 AM PST Mon Dec 28 2020
.SYNOPSIS...28/430 AM.
The first significant storm of the season will bring widespread
showers and mountain snow to the area today and to a lesser degree
this evening. Sunny skies on Tuesday along with some offshore
winds. Continued warming on Wednesday under fair skies.
&&
.SHORT TERM (TDY-WED)...28/300 AM.
A 110 KT jet aligned orthogonally to the cold front really
accelerated the fronts progress through the area. The front, in
fact, is just exiting the area now. The front was rather active
and produced heavy downpours and quite a bit of lightning (esp
over LA county) The good news was the front was moving quickly
which prevented any serious flooding from occuring.
The rest of the day's weather will be the result of a cold (539
dam) upper low that is currently just to the NW of the NW tip of
SLO county. This upper low will move to the SE and will be over
western SBA county around noon when it will open up into trof and
move over VTA and LA county during the afternoon. This path will
keep PVA over the area as well as destabilizing the atmosphere
with 500mb temps between -26 to -28C. The afternoon looks most
active as a strong vort lobe is forecast to transition from Srn
SBA county to LA county. The rain will be very showery in nature
and its likely that the weather will go from dry to showers and
back to dry again several times today over most of the area.
By this evening, there will only be lingering showers across LA
County and the north slopes as the rest of the area will be under
NVA.
The csts/vlys/mtns of SLO and SBA county have, so far, received
about a half inch to an inch of rain. The csts/vlys/mtns of VTA
and LA counties received a third to a half inch of rain. Rainfall
amounts for the rest of the day will be much more variable due to
the showery nature of system, but on the whole, most areas well
likely see an additional half inch of rain. The SBA south coast
may see a little more rainfall as mdls do show the strongest
vorticity and some south flow this afternoon. Peak rainfall
rates should remain between 0.25 to 0.50 inches per hour. There
could be some local pockets of 0.50 to 0.75 inches per hour under
any thunderstorm or isolated heavier shower. There is a chance of
brief heavy downpours, small hail, and isolated waterspouts with
any thunderstorm that develops. There is also the potential for
localized and shallow debris flows across recent burn areas,
especially for those in LA County (i.e., Bobcat, Ranch2, Lake, and
Dam).
Snow levels briefly lowered to between 3500 and 4000 ft in and
around the front this morning, but have rebounded to 4000 feet
where they will remain today. Snowfall totals when all is said and
done will be around 6 to 12 inches at elevations above 5000 feet.
There could be 1 to 3 inches between the 4000 and 5000 ft
elevations. Winter Storm Warning are in effect until 900 pm due to
combinations of snow and winds. The I-5 corridor near the
Grapevine will likely see an inch or two of snow.
It will be a chilly day max temps across the csts and vlys will
struggle to reach 60. The cold atmosphere along with clearing
skies will combine to produce a rather cool night with lows in
the 30s and 40s.
On Tuesday, the trof will move away to the south and east. Dry NE
flow will set up over the area in its wake and will create light
NE winds through the day. These winds will keep clouds over most
of the area along the Kern county border. 6 to 8 degrees of
warming will bring cst/vly temps up 4 to 8 degrees. Max temps
will still be 3 to 5 degrees below normal.
Ridging builds in on Wednesday. There will be offshore flow from
both the E and the N. There is no upper support and it does not
look like there will be any advisory level winds. There will be 3
to 6 degrees of warming across the board and max temps will rise
into the upper 60s across mostly of the csts/vlys.
.LONG TERM (THU-SUN)...27/1156 PM.
Both the EC and the GFS agree that a cool inside slider will move
down the CA/NV border during the day. Max temps will cool about
three degrees and most max temps across the csts/vlys will be in
the lower to mid 60s.
A north wind event will set up Thursday evening and overnight.
(which usually happens after an inside slider) This looks like it
could be a moderate event esp through the I-5 corridor and the SBA
south coast.
A ridge will build into state on Friday. The day will start off
with a mild Santa Ana which at this time does not look like it
will produce advisory level winds. The rising hgts, abundant
sunshine and offshore flow will warm the entire area save for the
Antelope Vly where cool air advection will knock a few degrees off
of Thursday's values.
The ridge will flatten out on Saturday and this will allow some
mid and high level clouds in. There will be offshore flow from the
north and east but it will be much weaker. While there will be
offshore gusts in the morning but nothing near advisories levels.
Esp north of Point Conception. There will be 2 to 4 degrees more
warming and this will bring max temps across the csts/vlys up into
the mid and upper 60s.
A weak system will brush SLO county on Sunday. It may bring a few
a few showers but more than likely it will just bring some clouds
and cooler temperatures.
&&
.AVIATION...28/1241Z.
At 1140Z at KLAX, there was no marine layer nor a sfc based
inversion.
Low confidence in all TAFs through 02Z. Cigs and Vis will change
very frequently through 02Z. Low VFR and High MVFR conds will
occur most frequently with periods of low MVFR also. There will be
isolated IFR conds as well. There is a 20 percent chc of TSTMs
this morning and most of the afternoon. Better confidence in TAFs
after 02Z as VFR transition begins in the wake of the storm.
KLAX...Low confidence in TAF through 02Z. Cigs and Vis will
change very frequently through 02Z. Low VFR and High MVFR conds
will occur most frequently with periods of low MVFR also. There
will be isolated IFR conds as well. There is a 20 percent chc of
TSTMs 16Z-02Z. Better confidence in TAF after 02Z as VFR
transition begins. There is a 40 percent chc an east wind
component between 8 and 10 kt through 22Z.
KBUR...Low confidence in TAF through 02Z. Cigs and Vis will
change very frequently through 02Z. Low VFR and High MVFR conds
will occur most frequently with periods of low MVFR also. There
will be isolated IFR conds as well. There is a 20 percent chc of
TSTMs 16Z-02Z. Better confidence in TAF after 02Z as VFR
transition begins.
&&
.MARINE...28/1238 AM.
For the Outer Waters, moderate to high confidence in the forecast.
Small Craft Advisory (SCA) level hazardous seas of greater than 10
feet are expected through at least Tuesday night. A period of SCA
level W to NW winds is likely today through Tuesday evening.
There is a 20-30% chance of some Gale Force wind gusts through
tonight. Seas may drop below SCA level Tuesday night, but will
likely rise above SCA levels again late Wednesday through Friday,
and there is a 30-40% chance that NW winds will reach SCA levels
Wednesday through Friday.
For the Inner Waters N of Pt. Sal, good confidence in the forecast.
Seas will likely remain at or above SCA levels thru Tuesday
night. There will likely be a period of SCA level W-NW winds
today into this evening. Winds will decrease below SCA levels
late Monday night and Tuesday morning, then SCA level winds are
likely again Tuesday afternoon and evening. Seas will likely reach
SCA levels again Wednesday night through Friday.
For the Inner Waters S of Pt. Conception, moderate confidence in
the forecast. SCA level SW-W winds are expected today, then SCA
level W-NW winds are expected tonight. There is a 50% chance that
winds and seas could persist at SCA levels Tuesday and Tuesday
night. There is a 40% chance of SCA level NW winds at times on
Thursday.
&&
.BEACHES...27/805 PM.
A couple of large, fairly long period west to northwest swells
will push through the coastal waters through Tue night, bringing
high surf and dangerous rip currents to many west-facing beaches.
A High Surf Advisory is in effect for the Central Coast and the
Ventura County Coast thru Tue afternoon, and for the Los Angeles
County Coast and the west-facing side of Catalina Island thru Tue
night. The highest surf will be on exposed west facing beaches.
There will be two peaks of the surf, one tonight, and the other
Mon into Mon night up north, and Mon afternoon into early Tue down
south. The second peak is expected to be the larger of the two.
During that time surf could reach 10 to 15 feet with local sets to
18 feet on the Central Coast, 7 to 10 feet with local sets to 12
feet on west facing beaches of Ventura County, and 6 to 8 feet
with local sets to 10 feet on west facing beaches of L.A. County
and Catalina Island.
There is a Beach Hazards Statement for the south coast of SBA
County, mainly for the few exposed west facing beaches there,
where surf of 3 to 6 feet is expected.
Coastal flooding is not expected to be a concern as tides remain
at normal levels, although there could be some local spillover in
the most susceptible areas near the times of high tide. However,
dangerous rip currents are expected and swimmers should remain out
of the water. Be sure to stay off rock walls and jetties.
There will be a brief lull in surf from Tue night thru Wed evening
before another large swell moves into the waters. High Surf
Advisories may be needed again later in the week.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 3 PM PST Tuesday for zones
34-35-40-41-87. (See LAXCFWLOX).
Beach Hazards Statement in effect through Tuesday afternoon
for zone 39. (See LAXCFWLOX).
Winter Storm Warning in effect until 9 PM PST this evening
for zone 52. (See LAXWSWLOX).
Winter Storm Warning in effect until midnight PST tonight for
zones 53-54. (See LAXWSWLOX).
PZ...Small Craft Advisory in effect until 3 AM PST Wednesday for
zones 645-650-655-670-673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (WED-SUN).
No significant hazards expected.
&&
PUBLIC...Rorke
AVIATION...Rorke
MARINE...Sirard
BEACHES...Sweet/DB/Sirard
SYNOPSIS...30
weather.gov/losangelesIn the hours before
Local storm report, Dec 28, 2:08 AM PST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
208 AM PST MON DEC 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 AM FLOOD 3 NNW HUNTINGTON PARK 34.03N 118.23W
12/28/2020 LOS ANGELES CA LAW ENFORCEMENT
ROADWAY FLOODING AT HWY 10 AND SANTA FE.
&&
HALLLocal storm report, Dec 28, 2:10 AM PST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
210 AM PST MON DEC 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM FLOOD 2 NW HAWTHORNE 33.94N 118.37W
12/28/2020 LOS ANGELES CA LAW ENFORCEMENT
ROADWAY FLOODING AT INTERSTATE 405 AND
INTERSTATE 105.
&&
HALLLocal storm report, Dec 28, 2:44 AM PST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
244 AM PST MON DEC 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM FLOOD 3 SW SAN FERNANDO 34.27N 118.47W
12/28/2020 LOS ANGELES CA LAW ENFORCEMENT
ROADWAY FLOODING AT INTERSTATE 405 AND
HIGHWAY 118.
&&
HALLLocal storm report, Dec 28, 4:01 AM PST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
401 AM PST MON DEC 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 AM FLOOD EL MONTE 34.07N 118.03W
12/28/2020 LOS ANGELES CA LAW ENFORCEMENT
ROADWAY FLOODING AT INTERSTATE 10 AND PECK.
&&
HALLSpecial weather statement, Dec 28, 5:10 AM PST, 50 minutes before
Special Weather Statement
National Weather Service OXNARD CA
510 AM PST Mon Dec 28 2020
CAZ041-045-046-054-547-548-281345-
Los Angeles County San Gabriel Valley CA-
Los Angeles County San Fernando Valley CA-
Santa Monica Mountains Recreational Area CA-
Los Angeles County Mountains excluding the Santa Monica Range CA-
Los Angeles County Coast including Downtown Los Angeles CA-
Ventura County Coastal Valleys CA-
510 AM PST Mon Dec 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VENTURA AND CENTRAL
LOS ANGELES COUNTIES UNTIL 545 AM PST...
At 508 AM PST, Doppler radar was tracking a strong thunderstorm over
the western San Fernando Valley to just off the Palos Verdes
Coast.This squall line will bring frequent lightning, wind gusts of
40 mph, possibly to 50 mph and small hail.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Long Beach...Encino...Inglewood...Venice...Rancho Palos Verdes...
Hollywood...Van Nuys...Alhambra...Culver City...Torrance...
Universal City...Burbank...Beverly Hills...Northridge...
Griffith Park...North Hollywood...Woodland Hills...
Downtown Los Angeles...Pasadena...Chatsworth...Santa Monica...
Whittier...Altadena...Manhattan Beach...and Hermosa Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3384 11806 3376 11810 3374 11812 3376 11820
3375 11819 3372 11818 3372 11826 3374 11825
3370 11829 3374 11836 3374 11841 3377 11843
3381 11839 3385 11839 3401 11850 3404 11854
3404 11859 3426 11865 3439 11827 3390 11799
TIME...MOT...LOC 1308Z 240DEG 49KT 3430 11852
KaplanSpecial weather statement, Dec 28, 5:48 AM PST, 12 minutes before
Special Weather Statement
National Weather Service OXNARD CA
548 AM PST Mon Dec 28 2020
CAZ041-548-281430-
Los Angeles County San Gabriel Valley CA-
Los Angeles County Coast including Downtown Los Angeles CA-
548 AM PST Mon Dec 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOS ANGELES COUNTY UNTIL
630 AM PST...
At 545 AM PST, Doppler radar was tracking a strong thunderstorm over
across West Los Angeles from Santa Monica to Palos Verdes. The
squall line will continue to move east over the L.A. Basin and
towards Long Beach. Expect frequent lightning, wind gusts of 40 mph,
possibly to 50 mph and small hail.
Locations impacted include...
Long Beach...Inglewood...Manhattan Beach...Venice...
Rancho Palos Verdes...Culver City...Torrance...Whittier...
Santa Monica...Downtown Los Angeles...Hermosa Beach...
Port of Los Angeles...Redondo Beach...Carson...Rolling Hills...
Marina Del Rey...El Segundo...Westchester...Los Angeles Harbor...
Artesia...Commerce...Santa Fe Springs...Lynwood...Wilmington...
and Compton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3384 11806 3376 11810 3374 11812 3376 11820
3375 11819 3372 11818 3371 11823 3373 11824
3372 11826 3374 11825 3370 11829 3374 11836
3374 11841 3377 11843 3381 11839 3384 11839
3396 11846 3403 11852 3404 11801 3390 11798
TIME...MOT...LOC 1345Z 240DEG 49KT 3412 11821
Kaplan